FDA Warns About Common Anti-Diarrheal Medication

Imodium (loperamide) in high doses may pose risk for serious heart problems

/ Author:  / Reviewed by: Anyssa Garza, PharmD

(RxWiki News) The US Food and Drug Administration (FDA) has issued a warning regarding a common over-the-counter (OTC) anti-diarrheal medication.

That medication is loperamide, which is both a prescription and OTC medication. Loperamide can be found under the OTC brand name Imodium A-D. It can also be found under store brands and generics.

The FDA issued a warning about the potential risks tied to taking high doses of loperamide.

When taken incorrectly or abused, loperamide can cause serious heart problems, including abnormal heart rhythms, that can be fatal.

Taking loperamide with other medications may cause medication interactions that can increase the risk of serious heart problems.

Loperamide is used to manage diarrhea, which includes traveler's diarrhea. The maximum dose of OTC loperamide is 8 milligrams per day.

Always take your medication exactly as prescribed by your doctor or outlined by the OTC drug facts label. Do not exceed the recommended dose.

If you are treating diarrhea and it does not resolve after two days, contact your health care provider.

After taking loperamide, If you or a loved one experiences fainting, rapid heartbeat or irregular heart rhythm, seek immediate medical attention. If your loved one becomes unresponsive, seek immediate medical attention.

Reviewed by: 
Review Date: 
June 7, 2016
Last Updated:
June 9, 2016